News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Paralyzed stomach post Billroth2 and roux-en-y


 chamine - Wed Sep 03, 2008 4:29 pm

The Billroth2 was to repair a perforated ulcer.the Roux-en-y to remove scar tissue at the anastamosis. It left my stomach paralyzed. Zelnorm worked quite well,but it is now off the market. no alternatives have been offered. do you have any suggestions?
 John Kenyon, CNA - Sat Dec 13, 2008 11:25 pm

User avatar Hi there -

While doctors much prefer to treat gastroparesis with diet modifications for the most part -- and Zelnorm is off the market -- there are a few medicinal options still available. One is Metoclopramide (brand-name Reglan), which is usually used to prevent nausea and vomiting. It can be fairly effective in stimulating peristalsis, which would be impossible (as with Zelnorm) if the stomach were truly paralyzed. Rather, the loss of vagus nerve stimulation is usually partial, so medications (and dietary alterations including many small meals instead of three larger ones) can have some beneficial effect.

Another drug which is sometimes used to stimulate stomach action it Erythromycin, a once very popular antibiotic which has fallen into disfavor because of potential interaction with other drugs. It can sometimes be effective in stirring the stomach to action.

There are one or two other medications which may work, especially in combination with medically directed customized diet practices. You could ask your doctor about these alternatives, as you're going to need something to help keep your GI tract working and maintain proper nutrition. It can be done in most cases.

I hope this is helpful. Please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here